Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 98, NWS Wichita, KS

May 29, 2004Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2004, 6:28 PM CDT for Harper County, Kansas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2004, 6:28 PM CDT (23:28 UTC)
Expired
May 29, 2004, 7:30 PM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 52 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:55 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 11.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2004-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1318 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2004-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 265 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1318 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1006 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 292328
SVRICT
KSC077-300030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARPER COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 730 PM CDT.

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF HAZELTON...OR ABOUT 20
  MILES SOUTHEAST OF MEDICINE LODGE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  11 MILES SOUTH OF ATTICA AROUND 650 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  DESTRUCTIVE HAIL UP TO THE SIZE OF BASEBALLS...
  DAMAGING WINDS OF 60 TO 75 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.


A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARPER
COUNTY UNTIL 730 PM CDT.

LAT...LON 3730 9834 3700 9834 3701 9808 3737 9810

$$

/HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:55 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, May 29, 4:55 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT SAT MAY 29 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWING THE DRY LINE LIGHTING UP ACROSS
SOUTHWEST KANSAS ALONG AND WEST OF A ST. JOHN TO JUST WEST OF
MEDICINE LODGE LINE. THESE STORMS WILL CONTINUE TO PUSH EAST INTO A
MUCH MORE UNSTABLE AIR MASS WHICH WILL CAUSE THEM TO STRENGTHEN
DURING THE REMAINDER OF THE AFTERNOON AND EVENING. THESE STORMS WILL
MOST LIKELY AFFECT AREAS ALONG AND WEST OF HUTCHINSON TO HARPER LINE
BETWEEN 6 AND 7 PM AND NEWTON TO A WELLINGTON LINE BY 9 PM. THESE
STORMS WILL MOST LIKELY BECOME TORNADIC AND MOVE EAST-NORTHEAST AT
SPEEDS OF 20 TO 25 MPH.

COX
---------------------------------------------------------------------

.PREVIOUS DISCUSSION...

FORECAST PROBLEM FOCUSED ON SVR WEATHER EVENT THRU TONIGHT.

FORECAST AREA PRESENTLY IN WAKE OF INITIAL SHORTWAVE...WEAK
SUBSIDENCE AND WARM ADVECTION ALOFT YIELDING A STRENGTHENING CAP,
THOUGH BY NO MEANS UNBREAKABLE.  FULL SUNSHINE AND ADVECTION OF LOW
70S DEWPOINTS PRODUCING AN EXTREMELY UNSTABLE AIRMASS AND WEAKENING
CAP.

OUR FOCUS IS ON NEXT WEAK WAVE APPROACHING TX/OK PANHANDLES...LIFT
ASSOCIATED WITH FEATURE WILL SPREAD ACROSS WRN/CTRL KS LATER THIS
AFTN.  MODELS SHOW UPPER JET STREAK OVER NRN OK.  VERTICAL SHEAR
PROFILES WILL CONTINUE TO STRENGTHEN GIVEN NEXT APPPROACHING WAVE
COMBINED WITH DEEPENING SURFACE LOW IN WRN KS.  DRYLINE JUST E OF
DDC-AMA LINE WILL SURGE FURTHER EAST THIS AFTERNOON.  CONDITIONS
LOOK FAVORABLE FOR RAPID SEVERE T-STORM DEVELOPMENT ALONG DRYLINE
LATE THIS AFTERNOON...PERHAPS STARTING NEAR TRIPLE POINT N OF RSL
AND DEVELOPING SOUTHWARD ALONG DRYLINE.  ANTICIPATE SCATTERED TO
NUMEROUS SUPERCELLS, WHICH MAY BE SUSTAINED FOR SEVERAL HOURS.
SIGNIFICANT TORNADO THREAT MAY INCREASE DURING THE EARLY EVENING
HOURS WITH LOWERING LCL HEIGHTS AND INCREASING SHEAR VIA LOW-LEVEL
JET AND BACKING SURFACE WINDS AHEAD OF DRYLINE.  MAY SUBSEQUENTLY
SEE NEW DEVELOPMENT THIS EVENING ALONG COLDFRONT AS IT MOVES SE
TOWARD OUR FORECAST AREA.

PREVIOUS FORECAST LOOKS TO HAVE EVERYTHING WELL IN HAND.  FOR THIS
PACKAGE, DO NOT PLAN TO EXTEND WIND ADVISORY, THOUGH WINDS WILL BE
CLOSE TO CRITERIA DURING THE EVENING.  ALSO PLAN TO REMOVE LOW POPS
FOR WED/WED NGT WITH HIGH PRES OVER CTRL PLAINS AND FRONT IN SRN OK
PER LATEST MODEL GUIDANCE.  ALSO PLAN TO ADD LOW POPS FOR ELEVATED
TSRA FRIDAY NIGHT.  NO OTHER CHANGES PLANNED IN THE AFTERNOON
PACKAGE.

WOLF
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         64  80  53  80 /  50  10   0   0
HUTCHINSON      63  79  52  80 /  40  10   0   0
NEWTON          64  80  52  80 /  50  10   0   5
ELDORADO        66  80  53  80 /  50  20   0   5
STROTHER FIELD  67  80  53  81 /  50  20   0   0
RUSSELL         58  77  50  76 /  40  10   0   5
GREAT BEND      59  78  50  77 /  30  10   0   0
SALINA          62  78  51  79 /  50  10   0   5
MCPHERSON       63  79  52  79 /  50  10   0   5
COFFEYVILLE     69  81  55  81 /  70  30  10  10
CHANUTE         69  80  54  80 /  70  30  10  10
IOLA            69  79  54  80 /  70  30  10  10
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 29, 5:42 PM CDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT SAT MAY 29 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-301200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
542 PM CDT SAT MAY 29 2004

...SIGNIFICANT SEVERE WEATHER OUTBREAK LIKELY THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE STORMS WILL CONTINUE TO MOVE INTO SOUTH CENTRAL AND PORTIONS
OF CENTRAL KANSAS THROUGH 9 PM. SOME OF THE STORMS WILL BECOME
TORNADIC AND MAY HAVE THE POTENTIAL OF PRODUCING LONG TRACK
TORNADOES. THE STORMS WILL MOST LIKELY AFFECT AREAS ALONG AND WEST
OF A I-35/I-135 CORRIDOR BETWEEN 6 AND 9 PM. LARGE HAIL AND DAMAGING
WINDS CAN ALSO BE EXPECTED. MOVEMENT WILL BE EAST-NORTHEAST BETWEEN
25 AND 30 MPH. THE STORMS IN SOUTH CENTRAL KANSAS WILL MOST LIKELY
PUSH INTO SOUTHEAST KANSAS BETWEEN 9PM AND MIDNIGHT. DURING THIS
TIMEFRAME, THE STORMS WILL MOST LIKELY CONTINUE TO BE SEVERE AND
HAVE THE POTENTIAL OF PRODUCING LONG TRACK TORNADOES, LARGE HAIL AND
DAMAGING WINDS. PERSONS SPOTTING THIS EVENING SHOULD BE ALERT THAT
THE CLOUD BASES WILL BE VERY LOW WHERE IT MAY BE DIFFICULT TO SPOT
TORNADOES, ESPECIALLY LARGE ONES.

MORE SCATTERED STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP BEHIND A
COLD FRONT AS IT SAGS INTO CENTRAL KANSAS AND SOUTH CENTRAL KANSAS
AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WOULD BE LARGE
HAIL AND DAMAGING WINDS.

IN ADDITION TO SEVERE STORMS, A WIND ADVISORY IS IN EFFECT FOR
CENTRAL AND SOUTH CENTRAL KANSAS THROUGH 7 PM. PLEASE SEE THE
LATEST WIND ADVISORY PRODUCT FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA ON SUNDAY, OVER
EXTREME SOUTHEAST KANSAS. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 5PM AND
MIDNIGHT THROUGHOUT CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/COX

In the hours before

Special weather statement, May 29, 4:57 PM CDT, 1 hour 31 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-292230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
457 PM CDT SAT MAY 29 2004

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN
SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.82 MHZ.

SECONDARY FREQUENCY ALSO BEING MONITORED IS 145.13 MHZ.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:14 PM CDTSevere Thunderstorm WarningICTReno61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.